Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Aberdeen, SD

August 27, 1998Walworth County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 27, 1998, 2:17 AM CDT for Walworth County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1998, 2:17 AM CDT (07:17 UTC)
Expired
Aug 27, 1998, 3:50 AM CDT
In force
93 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 270717
FFWABR
SDC129-270850-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
217 AM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 350 AM CDT

* AT 215 AM CDT...ABERDEEN DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED INTO WALWORTH COUNTY.
AS MUCH AS 2 TO 3 INCHES ARE POSSIBLE AS THE STORMS PASS. WITH
SATURATED GROUND FROM THE 3 TO 4 INCHES OF RAIN RECEIVED EARLY
WEDENSDAY EVENING...SOME ROADS MAY BECOME COVERED. IT WAS REPORTED
THAT SOME ROADS WERE PARTIALLY COVERED. IN ADDITION...A FEW
PEOPLE HAD REPORTED REPORTED jWATER IN THEIR BASEMENTS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE WATER COULD
SWEEP YOU AND YOUR VEHICLE AWAY.

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:30 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 26, 9:30 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT WED AUG 26 1998

ABR RADAR INDICATING TSRA CONTINUING IN THE WESTERN HALF OF OUR CWA.
THESE STORMS HAVE WEAKENED BELOW SEVERE LEVELS BUT ARE STILL PRODUCING
LOCALLY HEAVY DOWNPOURS. THESE STORMS ARE MOVING SLOWLY AND HAVE
PRODUCED UP TO 3.5 INCHES OF RAIN...CAUSING SOME FLOODING...PRIMARILY
IN EASTERN CORSON COUNTY. WILL STICK WITH CURRENT PACKAGE SINCE
CONVECTION IS EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS WHILE
REMAINING BELOW SEVERE LEVELS. CURRENT PACKAGE IS ON TRACK.

.ABR...NONE.

WCT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:43 PM CDTSevere Thunderstorm WarningABRWalworth62 min
Aug 26, 8:00 PM CDTSevere Thunderstorm WarningABRCorson45 min
Aug 26, 8:56 PM CDTFlash Flood WarningABRCorson3 hr
Aug 26, 10:07 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth58 min
Aug 26, 11:39 PM CDTSevere Thunderstorm WarningABRJones61 min
Aug 27, 1:44 AM CDTSevere Thunderstorm WarningABRStanley61 min
Aug 27, 2:21 AM CDTSevere Thunderstorm WarningABRHughes64 min
Aug 27, 2:47 AM CDTSevere Thunderstorm WarningABRStanley63 min

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.